Author Affiliations: Lake Erie College of Osteopathic Medicine (LECOM), School of Pharmacy (Drs Powers and Cook), Erie, Pennsylvania.
In 2007, President George W. Bush signed into law the Food and Drug Administration Amendments Act (FDAAA) (121 Stat 962). This Act, by adding subsection (k)(5) to section 505 (21 USC §355), directed the Food and Drug Administration (FDA) to “conduct regular, bi-weekly screening of the Adverse Event Reporting System [AERS] database and post a quarterly report on the AERS Website of any new safety information or potential signal of a serious risk identified by AERS within the last quarter.”1 The AERS contains over 4 million reported adverse events data from 1969 until the present and is aimed to maintain the FDA's postmarketing safety surveillance program for all approved drug and therapeutic biologic products. The content of this database is dependent on the voluntary reporting from both health care professionals and consumers and is mandatory for pharmaceutical manufacturers.2 For the purpose of this research letter, potential safety signals are potential signals of serious risks and new safety information identified by the FDA through the surveillance of the AERS database. The process of posting potential safety signal quarterly reports generated from AERS started in the first quarter of 2008 by the FDA.3 The FDA indicates that the identified potential safety signals do not denote a causal relationship between the drug and the listed risk. In addition, the FDA emphasizes that prescribers and consumers should not take any action.3 This creates confusion for both health care providers and consumers because a potential safety signal has been identified on the FDA's Web site, calling into question the meaningfulness of the listed potential safety signal. Should health care professionals and consumers be cautious if a potential safety signal is present on the FDA's Web site?
On May 3, 2011, the FDA's Web site was used to find quarterly reports of potential safety signals from January of 2008 to December of 2010.3 The quarterly reports were used to calculate the number of actual label changes resulting from a potential safety signal. The total number of potential safety signals that resulted in labeling changes was calculated as a percentage. Among those potential safety signals that resulted in a label change, subgroups of the different sections of a label were analyzed, and included the following: Adverse Reactions, Warnings and Precautions, Boxed Warning, Drug Interactions, Dosage and Administration, Contraindications, and Use in Specific Populations. The number of safety signals that resulted in either the addition of a Risk Evaluation Mitigation Strategy (REMS) or voluntary withdrawal of a drug from the US market was also evaluated.
After reviewing 153 potential safety signals released between January of 2008 and December of 2010, a total of 74 (48%) label changes had occurred (Table), with 4 REMS implemented and 1 drug withdrawn from the market. Among those potential safety signals that resulted in a label alteration, the most common section adjusted was Warnings and Precautions (62%).
The initial start of many potential safety signals are driven by the FDA's use of the AERS database to assess postmarketing adverse reactions. As of May 3, 2011, close to half of all potential safety signals listed on the FDA's Web site from 2008 to 2010 resulted in labeling changes. Most of these labeling changes resulted in an updated Warnings and Precautions section. This is concerning because the current recommendations to health care professionals and consumers is to not take any action on listed potential safety signals even though each of these signals are of “serious risk” according to the FDA.3 At best, health care providers should be looking at alternative therapies if serious potential risks are present. First, the FDA should consider changing the statements made on their Web site to better reflect the significance of potential safety signals. This way potential safety signals will not be overlooked by health care professionals and consumers. Second, the FDA needs to consider better dissemination practices with potential safety signals to notify health care professionals and the public.3 It is currently unclear exactly how the FDA is distributing quarterly reports other than by posting them on the FDA's Web site. The FDA may want to consider updating their guidance on drug safety communication to include wider dissemination practices of these quarterly reports.4 Future study should consider the impact of these signals on prescribing patterns.
It is important to note that the FDA is not the only group assessing safety signals. The Institute of Safe Medication Practices (ISMP) also screens the AERS database, in which they produce their own quarterly reports of safety signals. Their work, in conjunction with the FDA, has led to many labeling changes, such as with varenicline.5,6 In addition, publications from others analyzing the AERS database have led to notifications through the medical literature.7
Overall, the basis of all health care is to “First, do no harm”; should this process of assessing potential safety signals be any different? It is time we better recognize the importance these signals for the safety of the public even if it they are just a “potential” signal.
Correspondence: Dr Powers, Lake Erie College of Osteopathic Medicine School of Pharmacy, 1858 W Grandview Blvd, Erie, PA 16509 (firstname.lastname@example.org).
Published Online: November 14, 2011. doi:10.1001/archinternmed.2011.525
Author Contributions:Study concept and design: Powers and Cook. Acquisition of data: Powers and Cook. Analysis and interpretation of data: Powers and Cook. Drafting of the manuscript: Powers and Cook. Critical revision of the manuscript for important intellectual content: Powers and Cook. Study supervision: Cook.
Financial Disclosure: None reported.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 8
Customize your page view by dragging & repositioning the boxes below.
Users' Guides to the Medical Literature
Can I Apply the Results of the Study to My Patient?
All results at
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.